SEATTLE -- Seven overdoses in one day in one area of north Seattle have prompted public health officials in King County to issue a warning about a particularly strong and lethal batch of drugs.
According to the King County Department of Health, seven overdoses were reported in north Seattle Thursday (Jan. 17). None of the people who overdosed died, but six had to be taken to the hospital.
First responders said the drug users reported they had either injected heroin or snorted a crushed pill. Officials believe the batch of drugs could be tainted with fentanyl, a deadly synthetic opiate.
“Tragically, drug overdoses are not uncommon in our community. Yet, seven overdoses in a limited time period could indicate a particularly strong and lethal batch of drugs that the users were not suspecting”, said Dr. Jeff Duchin, Health Officer for King County.
The Health Department is urging drug users to carry naloxone -- the drug used to reverse an opioid overdose -- and not to use drugs alone.
Here are other steps to take to reduce the likelihood of a fatal overdose:
- Have naloxone ready. You can get naloxone at needle exchanges and other community sites.
- Do not use alone.
- Start low and go slow: Powders, pills and heroin may be contaminated with fentanyl that can kill rapidly. Start with a small amount and watch and wait before the next person uses.
- If you suspect an overdose, call 911 right away. The Good Samaritan Law protects you and the person overdosing from drug possession charges. More information on the Good Samaritan Law is available online.
- Seek treatment for drug use disorder to help stop using drugs - call the Washington Recovery Hotline for treatment resources. 1-866-789-1511.